Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 157, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 17, 2001, 3:17 PM MDT for Lincoln County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 17, 2001, 3:17 PM MDT (21:17 UTC)
- Expired
- Sep 17, 2001, 3:45 PM MDT
- In force
- 28 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lincoln County, CO
The radar
The Pueblo radar (KPUX), 52 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 1:30 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1639 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 434 m²/s²
- 0-3 km storm-relative helicity
- 422 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
116 WUUS55 KBOU 172118 SVRDEN COC073-172145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 317 PM MDT MON SEP 17 2001 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO * UNTIL 345 PM MDT * AT 317 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTH OF FORDER...OR ABOUT 32 MILES SOUTH OF LIMON...MOVING SOUTHEAST AT 25 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...FORDER. HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3879 10385 3865 10370 3876 10355 3885 10374 SWE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:12 PM MDT, 5 minutes earlier.
Area forecast discussion, Sep 17, 3:12 PM MDT, 5 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 230 PM MDT MON SEP 17 2001 H5 TROF AND THE QG ASCENT ASSOCIATED WITH IT ARE PROGGED TO CONTINUE OVER NORTHEASTERN COLORADO THROUGH TONIGHT. AMS WILL REMAIN MOIST AND UNSTABLE SO WILL NOT CHANGE TO MUCH IN THE SHORT TERM. SOME DRYING IS INDICATED ON THE CROSS-SECTIONS ON TUESDAY WITH SOME SUBSIDENCE IN THE MORNING. ANOTHER WEAKER SHORT WAVE EMBEDDED IN NORTHWESTERLY FLOW ALOFT MOVES ACROSS THE CWA HOWEVER DURING THE AFTERNOON. AMS WILL REMAIN RELATIVELY UNSTABLE TUESDAY...SO WILL HOLD ONTO THE SCT POPS INHERITED FROM THE PREVIOUS FORECAST. AS FOR WEDNESDAY...DRIER NORTHWESTERLY FLOW ALOFT WILL BE OVER NORTHEASTERN COLORADO. SO DRY AND WARMER AT THAT TIME. AS FOR THE EXTENDED... LATEST AVN CONSISTENT WITH LAST NIGHTS MRF...BRINGS ANOTHER SHORT WAVE ACROSS COLORADO LATE THURSDAY AFTERNOON AND THURSDAY NIGHT...SO WILL ADD A CHANCE OF SHOWERS AND TSTORMS AT THAT TIME. MRF HANGS ON TO SOME QPF INTO SATURDAY...AS IT TRIES IMPORT SOME MOISTURE FROM THE SOUTH. WITH ZONAL WLY FLOW EVIDENT...WILL LEAVE THE REMAINDER OF THE EXTENDED DRY FOR NOW. COOPER .DEN...NONE.
In the hours before
Special weather statement, Sep 17, 11:00 AM MDT, 4 hours 17 minutes before
COZ030>051-172000- HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1100 AM MDT MON SEP 17 2001 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS...AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE FORECAST AREA THIS AFTERNOON AND TONIGHT. AS SURFACE LOW PRESSURE DEEPENS OVER NORTHEASTERN NEW MEXICO...LOW LEVEL UPSLOPE FLOW WILL STRENGTHEN AND CONTINUE TO PUSH MOISTURE AGAINST THE EAST FACE OF THE MOUNTAINS. THE INSTABILITY CREATED BY THE APPROACH OF THE UPPER TROUGH WILL ALLOW SHOWERS AND THUNDERSTORMS TO FORM OVER THE MOUNTAINS AND OVERRIDE THE COOLER AIR MASS IN PLACE OVER MOST OF THE NORTHEASTERN PLAINS. WHILE AMPLE SHEAR WILL BE PRESENT FOR ISOLATED SEVERE THUNDERSTORMS TO FORM...CLOUDINESS OVER MUCH OF THE NORTHEASTERN PLAINS WILL PREVENT MUCH OF THE NECESSARY HEATING TO OCCUR. HOWEVER...SATELLITE IMAGERY THIS MORNING SHOWS EROSION OF THE CLOUD DECK ESPECIALLY OVER THE PALMER DIVIDE WHICH WILL ALLOW SUFFICIENT SURFACE HEATING THIS AFTERNOON FOR POSSIBLE SEVERE THUNDERSTORM DEVELOPMENT THERE. SCATTERED SHOWERS WITH EMBEDDED ISOLATED THUNDERSTORMS WILL CONTINUE TO FORM OVER THE MOUNTAINS AND MOVE OFF THE FOOTHILLS OVER THE URBAN CORRIDOR AND NORTHEASTERN PLAINS THROUGH THE AFTERNOON AND EVENING. THE SHOWERS AND THUNDERSTORMS WILL INCREASE IN STRENGTH AND COVERAGE LATER THIS AFTERNOON AND INTO THE EVENING. ISOLATED SEVERE THUNDERSTORMS WILL FORM OVER THE PALMER DIVIDE. THESE STORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS AND BRIEF HEAVY RAIN. SPOTTER ACTIVATION WILL NOT BE REQUIRED. ON TUESDAY...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS DURING THE MORNING WILL DECREASE BY AFTERNOON AND EVENING. GARD...WFO BOULDER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 1:25 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 50 min |
| Sep 17, 2:59 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 31 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.